Colorado, 2005

Avalanche in Colorado, April 1, 2005

April 1, 2005 · NWS GJT · 1 event in 1 county or zone

A backcountry skier triggered an avalanche at about 10,560 feet above sea level on the Grand Mesa while ascending a slope. The skier was swept over some rocks and down into some trees.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A backcountry skier triggered an avalanche at about 10,560 feet above sea level on the Grand Mesa while ascending a slope. The skier was swept over some rocks and down into some trees. His companion notified 911 dispatch of the incident. CDOT employees and Mesa County Search and Rescue responded and found the victim about 2 hours after he was buried. The victim was not equiped with an avalanche rescue beacon and apparently died of asphyxiation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 1, 3:59 AM MST, 6 hours 51 minutes earlier.

Area forecast discussion, Apr 1, 3:59 AM MST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
359 AM MST FRI APR 1 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
RISING HEIGHTS ACROSS EASTERN UTAH AND WESTERN COLORADO AS AN UPPER
RIDGE MOVES IN FROM THE WEST. ANOTHER COLD MORNING ACROSS THE LOWER
VALLEYS UNDER CLEAR SKIES AND WEAKENING GRADIENT FLOW.

THE RIDGE AXIS WILL MOVE OVER THE CENTRAL ROCKIES TODAY AND TONIGHT
AND REMAIN THE DOMINATE WEATHER FEATURE THROUGH THE FIRST HALF OF THE
WEEKEND WHILE PROVIDING DRY AND WARMER CONDITIONS. ALTHOUGH
TEMPERATURES WILL BE ON THE RISE, THE GRAND VALLEY AND CENTRAL AND
SOUTHERN VALLEYS OF EASTERN UTAH WILL EXPERIENCE SOME FREEZING
TEMPERATURES AGAIN LATE TONIGHT INTO EARLY SATURDAY MORNING.

THE UPPER RIDGE WILL SHIFT A LITTLE FURTHER EAST BY SATURDAY NIGHT
WITH THE FLOW ALOFT BACKING TO THE WEST AND SOUTHWEST AS A TROUGH
REACHES THE WEST COAST. INCREASING HIGH CLOUDS AHEAD OF THE TROUGH
WITH WITH WARM ADVECTION BRINGING DAYTIME HIGHS UP INTO THE 50S AND
60S FOR THE VALLEYS ON SATURDAY.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
PROGRESSIVE PATTERN THROUGH THE EXTENDED PERIODS WITH A TROUGH AND
ASSOCIATED COLD FRONT TO PASS THROUGH THE AREA ON MONDAY. A RIDGE
WILL QUICKLY BUILD OVER THE FORECAST AREA BEHIND THIS SYSTEM FOR
DRY CONDITIONS AND A WARMING TREND THE MIDDLE OF THE WEEK. ANOTHER
WEATHER SYSTEM WILL MOVE ACROSS ASHORE ACROSS THE WEST COAST
TOWARD THE END OF THE WEEK BUT ANY CHANCE OF PRECIPITATION FOR THE
AREA WILL HOLD OFF TIL AFTER FRIDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FREEZE WARNING FOR ZONE 6 UNTIL 8 AM.
.UT...FREEZE WARNING FOR ZONES 22/27/29 UNTIL 8 AM.

&&

LINDQUIST
Hazardous weather outlook, Apr 1, 5:45 AM MST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST FRI APR 1 2005

COZ003-004-009-010-012-013-017>019-UTZ023-025-028-021245-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WESTERN
COLORADO AND EASTERN UTAH.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF SNOW WILL BE LATE SUNDAY NIGHT THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ001-002-005-007-008-011-014-020>023-UTZ024-021245-
ANIMAS RIVER BASIN-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-FOUR CORNERS/UPPER DOLORES RIVER-
LOWER YAMPA RIVER BASIN-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-
545 AM MST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHEAST
UTAH...AND THE VALLEYS OF WESTERN COLORADO EXCEPT THE GRAND VALLEY.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF RAIN OR SNOW WILL BE MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COZ006-UTZ022-027-029-021245-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-GRAND VALLEY-
SOUTHEAST UTAH-
545 AM MST FRI APR 1 2005

...FREEZE WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF EAST-CENTRAL
AND SOUTHEAST UTAH...AND THE GRAND VALLEY OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

TEMPERATURES WILL BE IN THE 20S TO LOWER 30S EARLY THIS MORNING,
THREATENING PLANTS AND ANIMALS SENSITIVE TO THE UNSEASONABLY COLD
CONDITIONS. FREEZING TEMPERATURES WILL ONCE AGAIN THREATEN THE AREA
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF RAIN OR SNOW WILL BE MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Grand and Battlement Mesas

When
April 1, 10:50 AM MST to 10:52 AM MST
Where
Grand and Battlement Mesas forecast zone
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Grand and Battlement Mesas2005-04-0127MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448566.